ANTIDEPRESSANTS: Suicide of Soldier: Iraq/Oklahoma

Paragraphs four & five read:  “”He e-mailed his best friend and told her what to do with all of his stuff, and he said he was going to visit his brother,” Brazil said by telephone from Claremore.  ‘Our brother died five years ago’.

“Hastings had trouble sleeping and had been taking antidepressants, but family members don’t know if the medication played a role, Brazil said.”

http://www.chron.com/disp/story.mpl/ap/tx/6582147.html

OKLAHOMA CITY The latest Oklahoma soldier to die in Iraq had become depressed and demoralized by the deaths of friends in combat, and family members suspect he committed suicide, his sister said Friday.

The Defense Department announced Thursday that Spc. Matthew Hastings, 23, of Claremore, died Monday from injuries he received in an incident not related to combat in Baghdad. A cause of death hasn’t been released by military officials, who say an investigation is under way.

Michelle Brazil believes her brother committed suicide based on a recent e-mail his best friend received just before he died.

“He e-mailed his best friend and told her what to do with all of his stuff, and he said he was going to visit his brother,” Brazil said by telephone from Claremore. “Our brother died five years ago.”

Hastings had trouble sleeping and had been taking antidepressants, but family members don’t know if the medication played a role, Brazil said.

His yearlong deployment was scheduled to end in December, she said. Family and friends got to see him during a two-week visit in April.

“He told us his plans for when he got back,” Brazil said. “He recently did some shopping online and ordered some clothing and that package arrived here in July, so he didn’t plan this for very long.”

Hastings was assigned to the 582nd Medical Logistics Company, 1st Medical Brigade, 13th Sustainment Command out of Fort Hood, Texas.

He joined the military in August 2006 as a light-wheel vehicle mechanic and had been stationed at Fort Hood since February 2007. The unit provides basic medical services, said Tyler Broadway, a Fort Hood spokesman.

Hastings, a 2005 graduate from high school in Broken Arrow, liked to hunt and fish and “was just a comic,” Brazil said.

“He had a lot of friends. He always made everybody laugh,” she said.

Although Hastings’ death is still under investigation, the U.S. Army has developed a program to respond to increased suicides among soldiers. Beginning Oct. 1, soldiers will take a test to see how they respond to stress and to assess their resiliency, officials announced this week.

The Army said Aug. 13 that there were 62 confirmed suicides and 34 unconfirmed cases from Jan. 1 through July 31.

As for Hastings, Brazil said an autopsy is being conducted on her brother and his body hadn’t arrived in Oklahoma yet.

“I’m fine right now. I go in and out,” Brazil said. “I wake up in the morning and realize it’s not a nightmare and I cry for hours. After that, it’s just planning for the funeral. I’m sure it will soak in again soon.

“It’s such a shock.”

Hayhurst Funeral Home in Broken Arrow is handling funeral arrangements for Hastings, Brazil said.

Besides his sister, Hastings is survived by his mother and stepfather, Lawanda and Roger Lowry of Coweta; his father, Clark Hastings Jr., of Redfield, Ark.; grandfather Clark Hastings Sr., of Jacksonville, Ark.; and grandparents, Wanda and Vernon Cline of Pryor.

Hastings was going through a divorce and had no children, Brazil said.

An AP database based on Department of Defense news releases indicates Hastings was at least the 75th Oklahoma military serviceman to die in the war in Iraq.

Their brother, Clark Hastings III, preceded him in death.

465 total views, 4 views today

Posted in Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply